Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 14, 2002, 4:49 PM EDT for Livingston County, Oakland County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2002, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 14, 2002, 5:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
Counties Livingston County, MI, Oakland County, MI
The radar
The Detroit radar (KDTX), 21 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:15 PM EDT | Hail 0.75 | South Lyon, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 142049 SVRDTX MIC093-125-142130- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 449 PM EDT FRI JUN 14 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OAKLAND COUNTY LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 530 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF HAMBURG...OR 13 MILES SOUTHEAST OF HOWELL...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILFORD AT 510 PM EDT HIGHLAND AT 515 PM EDT WHITE LAKE AT 525 PM EDT WATERFORD...CLARKSTON...DAVISBURG AT 530 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4249 8390 4236 8373 4267 8325 4284 8349 OKEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:35 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jun 14, 3:35 PM EDT, 1 hour 14 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 335 PM EDT FRI JUN 14 2002 SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE INTO THE EVENING HOURS AS DIURNAL HEATING COMBINES WITH THE UPPER COLD POOL THAT IS ASSOCIATED WITH THE CLOSED LOW. WILL WORD THE EARLY PART OF THE FORECAST BASED ON THE LATEST RADAR TRENDS FOR AREAL COVERAGE, BUT EXPECT COVERAGE TO BECOME SCATTERED WITH THE LOSS OF DAYTIME HEATING. THE LIMITING FACTOR FOR THUNDERSTORMS HAS BEEN THE LACK OF LOW LEVEL MOISTURE. DESPITE 500 MB TEMPS NEAR -20C, 850 TO 500 MB LAPSE RATES OF 6.5 C/KM AND VERTICAL TOTALS AROUND 25 C ARE MODEST INDICATIONS OF INSTABILITY TO GO ALONG WITH FORECAST SOUNDINGS WITH CAPE OF 1000 J/KG OR LESS. SCATTERED SHOWERS WITH A CHANCE OF THUNDERSTORMS CONTINUES TO LOOK GOOD FOR THE REMAINDER OF THE EVENING. AS THE DIURNAL COMPONENT WEARS OUT, Q-VECTOR FORCING WILL BE WEAK AND ISENTROPIC ASCENT WILL BECOME DISORGANIZED THROUGH THE WEST FLANK OF THE UPPER LOW. WITH THIS IN MIND, FEEL THAT THE MODEL MOISTURE AND QPF IS OVERDONE TO OUR WEST, BUT THE WEAKNESS OVER SE MICHIGAN LOOKS GOOD. A CHANCE OF SHOWERS WILL CONTINUE TO COVER THE SITUATION WELL. THERE WILL BE A CHANCE OF SHOWERS DURING THE DAYLIGHT HOURS OF THE MORNING ON SATURDAY AS WRAP-AROUND MOISTURE LINGERS. DURING THE AFTERNOON, COLD AIR WILL BE REINFORCED IN THE UPPER LEVELS AS A LOBE OF ENERGY ROTATES THROUGH THE PATTERN. DCVA AND UPPER JET SUPPORT WILL BE WEAK AS THE WAVE LOOKS SHEARED IN THE MODEL DATA BUT DIURNAL HEATING WILL BE ENOUGH TO KEEP SCATTERED SHOWERS IN THE FORECAST WITH A CHANCE OF THUNDERSTORMS INTO SATURDAY EVENING. INSTABILITY WILL REMAIN MODEST WITH LIMITED LOW LEVEL MOISTURE. ONCE AGAIN, AS THE DIURNAL COMPONENT WEARS OFF WE WILL HAVE TO RELY ON SYNOPTIC FORCING FOR ANY CHANCE OF RAIN OVERNIGHT SATURDAY NIGHT, WHICH WILL BE EVEN WEAKER AND LESS ORGANIZED THAN TONIGHT AS THE UPPER SYSTEM BEGINS TO DRIFT EAST. THIS WILL BE FOLLOWED BY A REPEAT PERFORMANCE ON SUNDAY AND SUNDAY NIGHT AS THE UPPER LEVEL THERMAL TROF LINGERS OVER THE AREA. PLAN TO KEEP A CHANCE OF RAIN IN THE FORECAST FOR MONDAY AS THE LAST LOBE OF ENERGY ROTATES THROUGH THE UPPER LOW, THEN THE GENERAL TREND HEADING INTO THE MID WEEK PERIOD IS TO SPEED UP THE EXIT OF THE SYSTEM BY TUESDAY. ALL OF THE MODELS ARE PARTICIPATING IN THIS TREND WITH HIGH PRESSURE OVER OUR AREA BY TUESDAY NIGHT AND SOUTHERLY RETURN FLOW DEVELOPING OVER THE GREAT LAKES THROUGH WEDNESDAY. CONSIDERING THE ZONAL LONG WAVE PATTERN, MODEL DIFFERENCES ARE SMALL BY THURSDAY ON A SHORT WAVE MOVING ALONG THE CANADIAN BORDER. ALL SHOW THE WAVE OVER THE NORTHERN PLAINS AND NORTHWEST ONTARIO HEADING INTO THURSDAY MORNING. THE AVN THEN TAKES THE SYSTEM INTO EASTERN CANADA BY FRIDAY WITH A WEAK FRONT TRAILING THROUGH THE NORTHERN GREAT LAKES. FOR NOW, PLAN TO MAINTAIN DRY CONDITIONS WITH WARMING TEMPERATURES FROM WEDNESDAY THROUGH FRIDAY FOR SE MICHIGAN. .DTX...NONE. BT
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.